Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 6:18 PM CDT for Lyon County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 6:18 PM CDT (23:18 UTC)
- Expired
- May 14, 2018, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:49 PM CDT | HAIL 1 | 4 N Emporia, KS | |
| May 14, 6:55 PM CDT | HAIL 1.25 | 4 N Emporia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497
WUUS53 KTOP 142318
SVRTOP
KSC111-150000-
/O.NEW.KTOP.SV.W.0079.180514T2318Z-180515T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
618 PM CDT MON MAY 14 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
West central Lyon County in east central Kansas...
* Until 700 PM CDT
* At 618 PM CDT, a severe thunderstorm was located 9 miles west of
Olpe, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emporia and Americus.
This includes the following highways...
Interstate 35 between mile markers 128 and 131.
Kansas Turnpike between mile markers 116 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 9636 3862 9635 3851 9605 3826 9632
TIME...MOT...LOC 2318Z 211DEG 17KT 3831 9633
HAIL...1.25IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 14, 2:40 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 240 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon May 14 2018 A complex severe weather threat exists for this afternoon and evening across portions of east central Kansas with hail and wind the main threat. An elevated line of convection rolled across portions of north central and northeastern Kansas this morning and gradually waned as the morning wore on. This line appears to have been tied to weak ribbon of H800 theta-e advection, but most 06/12Z guidance failed to resolve this feature. The outflow from this line was located along a line from Jefferson to Morris County with the main synoptic boundary located about 20-30 miles to the SE. However, return flow was starting to set in along the western periphery of the boundaries and the CU field was starting to lift back northward. This trend is expected for at least the next several hours as the surface low in Oklahoma lifts slightly northward. Shallow warm sector convection festered over the SE portions of the CWA around midday with deeper cells developing along a pre-frontal boundary visible in satellite imagery from Greenwood to Miami counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE will result in numerous convective updrafts generating along the multitude of boundaries located across the area and on residual outflow boundaries produced by earlier convection. However, the lack of strong convergence and weak CINH, combined with only marginal deep shear and backed mid-level winds, will result in a complex initial storm mode with a mixture of discrete and multi-cell clusters possible at first, growing upscale into line segments. Low- level southerly inflow winds are progged to be weak with speeds of only 5 to 10 kts, but there is enough SRH in the lower profiles of the atmosphere to warrant a non-zero tornado risk, especially near the surface boundary. Multiple rounds of both surface-based and--further north and/or later in the event--elevated storms are expected throughout the afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch range coupled with weak flow and storm motions parallel to the lines of forcing may result in a heavy rain potential for any training storms. Antecedent conditions this area are dry, but it would not take long for an efficient storm to produce flooding concerns. The convection will gradually lessen in intensity and coverage overnight as the upper level wave lifts northward and shortwave ridging builds in. The position of the surface boundary on Tuesday will depend on convective trends this afternoon and tonight, but it looks to be positioned over far SE Kansas by peak heating on Tuesday. The lack of a significant thermal gradient across the boundary means that storms may have the potential to be surface- based again on Tuesday well behind the boundary, though the lack of a strong forcing mechanism and backed wind fields would only support a marginal wind and hail threat at best. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon May 14 2018 Multiple, ill-timed chances for showers and storms will continue for the rest of the week with temperatures still remaining above average. A rex block will be present over the western U.S. at the start of the period and then break down by Friday. However, the region will be under split flow through the weekend. The aforementioned surface boundary will wash out over the Ozarks and Ohio River Valley Wednesday morning with broad zonal surface ridging extending from the Great Lakes to the Upper Mississippi River Valley. Return flow will start working back into Kansas midday Wednesday and once again present the chance for showers and storms along this area of broad convergence during peak heating. The interface between this return flow and surface ridge oscillates over the area Wed night into Thu, with return flow become more established over NE Kansas by Thu afternoon. Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary low over the SW U.S. on Thu and Fri and will keep the chance of storms in the forecast. It will not be until Friday night into Saturday that the pattern becomes more progressive. Nevertheless, given the complex nature of this setup, the timing and associated details of any convective complex will likely not be known until a day or so before the event and hinge on the evolution of the previous day's convection. Highs midweek will remain in the 80s and gradually rise into the upper 80s to near 90 as the return flow strengthens. The next chance of cooler weather will not arrive until late in the weekend as the synoptic pattern breaks down. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 240 PM CDT Mon May 14 2018 Showers and storms are expected this afternoon and evening, primarily along and south of a CNK to STJ line. These storms may result in localized restrictions. Lower MVFR ceilings may work in later tonight from the NW and gradually lift on Tuesday morning. Variable winds of 5 to 10 kts today will veer to the NW by this evening as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, May 14, 2:48 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Mon May 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-152000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Mon May 14 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible late this afternoon and evening across much of the outlook area, with the best chance for severe storms along and south of Interstate 70. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 14, 5:41 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
541 PM CDT MON MAY 14 2018
KSZ024-026-142330-
Jefferson-Jackson-
541 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHERN JACKSON COUNTIES UNTIL 630 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potawatomi Reservation, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Valley Falls, Hoyt, Ozawkie, Mayetta, Denison and Potawatomi
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3925 9592 3936 9595 3946 9557 3942 9557
3942 9544 3919 9540
TIME...MOT...LOC 2241Z 263DEG 22KT 3930 9586
BaergLocal storm report, May 14, 5:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 7 NNW GRIDLEY 38.19N 95.95W
05/14/2018 E1.00 INCH COFFEY KS EMERGENCY MNGR
&&
ACHLocal storm report, May 14, 5:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 8 S HARTFORD 38.20N 95.94W
05/14/2018 E1.50 INCH COFFEY KS EMERGENCY MNGR
&&
ACHLocal storm report, May 14, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 5 WNW MAYETTA 39.37N 95.81W
05/14/2018 M1.75 INCH JACKSON KS TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL.
&&Local storm report, May 14, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL EMPORIA 38.41N 96.18W
05/14/2018 E1.00 INCH LYON KS PUBLIC
PICTURE AND REPORT FROM SOCIAL MEDIA.
&&
ACHLocal storm report, May 14, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 ENE EMPORIA 38.42N 96.13W
05/14/2018 E1.00 INCH LYON KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:32 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 13, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| May 13, 10:41 PM CDT | Special Weather Statement | TOP | Republic | 64 min |
| May 13, 10:50 PM CDT | Special Weather Statement | TOP | Ottawa | 40 min |
| May 13, 11:13 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 47 min |
| May 13, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 49 min |
| May 14, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 33 min |
| May 14, 12:36 AM CDT | Special Weather Statement | TOP | Washington | 39 min |
| May 14, 1:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| May 14, 1:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 52 min |
| May 14, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 14, 2:45 PM CDT | Special Weather Statement | TOP | Geary | 45 min |
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 41 min |
| May 14, 3:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 14, 3:17 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| May 14, 3:21 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 14, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 38 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 45 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| May 14, 3:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| May 14, 4:11 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 7 hr |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 51 min |
| May 14, 4:28 PM CDT | Special Weather Statement | TOP | Osage | 32 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 35 min |
| May 14, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| May 14, 5:02 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 14, 5:41 PM CDT | Special Weather Statement | TOP | Jackson | 49 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 42 min |
| May 14, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 39 min |
| May 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 30 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 40 min |
| May 14, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Osage | 36 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 20 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 32 min |
| May 14, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 42 min |
| May 14, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.